Flood, Des Moines
- When
- April 14, 5:30 AM CST to April 30, 11:59 PM CST
- Where
- Des Moines forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.923, -91.181 (the zone’s center; the record gives no point)
Snowmelt flooding, starting in March, continued across eastern Iowa with the Wapsipinicon and Iowa rivers above flood stage at the start of the month. During the first week of April a strong storm system fanned warm temperatures northward accelerating the snowmelt across the upper Mississippi river basin.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Snowmelt flooding, starting in March, continued across eastern Iowa with the Wapsipinicon and Iowa rivers above flood stage at the start of the month. During the first week of April a strong storm system fanned warm temperatures northward accelerating the snowmelt across the upper Mississippi river basin. Another storm system mid month sent even warmer temperatures surging northward along with severe thunderstorms and heavy rain. The prolonged abnormally warm conditions resulted in rapid snow melt and produced near record flooding over counties bordering the Mississippi River. Additional heavy rain fell over the headwaters of the Mississippi during the third week of April. This added streamflow led to secondary crests over Minnesota, Northern Iowa, and Wisconsin, and helped to prolong the flooding, or broaden crests on the Mississippi from the WIsconsin/ Illinois border to counties north of St Louis Missouri. Strong winds accompanying the storms forced water over sandbag dykes and levees causing additional damage. Communities impacted by the flooding called upon the National Guard, prison inmates, and hundreds of volunteers to help with sandbagging efforts. By late month 10 Iowa counties had been declared disaster areas, with damages estimated over 4.7 million dollars. Other preliminary estimates showed 40 homes had been destroyed, 62 homes suffered major damage, 1,516 homes sustained some damage, and 129 businesses were closed due to flooding. Snowmelt flooding also impacted the Cedar River as water from Minnesota and the upper Cedar River basin moved downstream. Flooding continued along the Mississippi River from Dubuque IA to Keokuk IA into early May.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 14, 1:30 AM CST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 AM CDT SAT APR 14 2001 OVERALL MODELS NOT DOING REAL GREAT AT 06Z (A LITTLE SLOW...TOO DRY...ETC) WHEN COMPARED TO REAL DATA. BUT OVERALL ARE IN AGREEMENT IN MOVEMENT OF THE MAIN FEATURES. CURRENT SHORTWAVE/TROF TO BE NEARLY CLEAR OF CWA BY 12Z. AFTER THAT ANOTHER WEAK HIGH QUICKLY MOVES THROUGH THE REGION. TONIGHT ANOTHER WEAK SYSTEM QUICKLY ZIPS THROUGH THE AREA. DEPENDING ON THE MODEL...THE CWA WILL EITHER SEE NOTHING OR A GOOD RAIN. BELIEVE TRUTH TO BE SOMEWHERE IN BETWEEN. QG FORCING IS QUITE WEAK TONIGHT WITH THE BETTER LLJ ACROSS MISSOURI. CONDENSATION PRESSURE DEFICITS DROP A LITTLE BUT NOT MUCH. EVENT SHOULD CONTINUE INTO SUNDAY WITH MOST OF IT PROBABLY DONE BY 18Z. SOME CLEARING SUNDAY NIGHT AS STRONG CYCLONIC NORTHWEST FLOW ALOFT DEVELOPS AS ARCTIC VORTEX MOVES INTO THE NORTHERN GREAT LAKES. FWC/FAN/MAV FAIRLY SIMILAR FOR PERIODS 1 AND 2...BUT THEN DIVERGE. THEREFORE WILL MAKE ADJUSTMENTS ACCORDINGLY. NO CHANGES TO EXTENDED ATTM. COORDINATED WITH DSM...STL...AND ILX. .DVN... IA...NONE. IL...NONE. MO...NONE. SCHULTZ
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-151000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT SAT APR 14 2001 ...SHOWERS TONIGHT AND SUNDAY... WEAK HIGH PRESSURE WILL MOVE ACROSS THE REGION TODAY WHILE A STORM SYSTEM DEVELOPS IN THE SOUTHERN PLAINS. MOISTURE WITH THIS SECOND SYSTEM WILL BE MORE PLENTIFUL...EVIDENT BY DEW POINTS IN THE 50S ACROSS OKLAHOMA AND SOUTHERN MISSOURI. TONIGHT THE STORM SYSTEM IS FORECAST TO MOVE ACROSS MISSOURI. A LOW LEVEL JET WILL CAUSE ISENTROPIC LIFT AND PRODUCE A MORE GENERAL RAINFALL. THE HEAVIEST RAINFALL IS EXPECTED SOUTH OF HIGHWAY 34 WHERE AMOUNTS COULD REACH ONE QUARTER INCH. NORTH OF HIGHWAY 34... RAINFALL AMOUNTS SHOULD BE UNDER TWO TENTHS OF AN INCH. AT THIS TIME NO THUNDERSTORMS ARE EXPECTED. HOWEVER THUNDERSTORMS MAY BE AS CLOSE AS A KIRKSVILLE TO QUINCY LINE. CO+LD CANADIAN HIGH PRESSURE IS EXPECTED TO BUILD INTO THE REGION ON MONDAY. THIS HIGH WILL END THE RAIN BUT BRING BELOW NORMAL TEMPERATURES FOR MUCH OF NEXT WEEK. SPOTTER ACTIVATION WILL NOT BE NEEDED THIS WEEKEND. SCHULTZ
The national radar mosaic for the moment the first event began.
9 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243793, 5243792, 5243794, 5243788, 5243791, 5243787, 5243790, 5243789, 5243795.